Minnesota, 2012

Hail and Damaging Winds in Minnesota, May 3, 2012

May 3, 2012 · NWS DLH · 3 events in 2 counties and zones

Low pressure over southwest Minnesota strengthened a warm front over central Wisconsin early in the morning of May 3rd. Unstable air lofted over cold surface air resulted in reports of down-burst winds and some hail across Crow Wing and also St Louis counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Low pressure over southwest Minnesota strengthened a warm front over central Wisconsin early in the morning of May 3rd. Unstable air lofted over cold surface air resulted in reports of down-burst winds and some hail across Crow Wing and also St Louis counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 2, 11:22 PM CST, 53 minutes earlier.

Area forecast discussion, May 2, 11:22 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1222 AM CDT THU MAY 3 2012

.AVIATION.../06Z TAF ISSUANCE/
MAINLY VFR WITH SCT SHRA/TSRA AFFECTING THE FA UNTIL NEAR 12Z WITH
THE STORMS DIMINISHING. SOME SCT SHRA THROUGH 23Z. HYR MAY HAVE CIGS
DROP INTO THE MVFR RANGE NEAR THE END OF THE TAF CYCLE BUT
CONFIDENCE IS LOW.

&&

.PREV DISCUSSION... /ISSUED 845 PM CDT WED MAY 2 2012/

UPDATE...DELAYED THE ONSET OF THUNDERSTORMS TO 02Z ACROSS THE
SOUTHERN PORTION OF THE FA. HOWEVER...DRY AIR IN PLACE OVER THE FA
AND LOW LEVEL FLOW TURNING TO THE NE WILL REINFORCE THE DRY AND
MAY FURTHER DELAY THUNDERSTORMS. MAY SOME MINOR TWEAKS BUT OVERALL
IN GOOD SHAPE.

PREV DISCUSSION... /ISSUED 642 PM CDT WED MAY 2 2012/

AVIATION...00Z TAFS.
VFR CIGS THROUGH THE FORECAST CYCLE. MODEL UNCERTAINTY WITH THE
ONSET OF PCPN AND THE POTENTIAL FOR THUNDERSTORMS. DID LEAVE A
MENTION OF THUNDERSTORMS AFTER 06Z AS A FRONTAL BOUNDARY LIFTS N
FROM CENTRAL MN. THERE IS ALSO SOME QUESTION ON HOW LONG THE PCPN
AFFECTS THE TAF SITES. CONFIDENCE IS VERY LOW. WITH A NE WIND OFF
OF LAKE SUPERIOR THIS EVENING...SOME MVFR CIGS MAY FORM AT DLH
AFTER 12Z AND LAST THROUGH THE TAF CYCLE.

PREV DISCUSSION... /ISSUED 335 PM CDT WED MAY 2 2012/

SHORT TERM...
SURFACE RIDGING OVER THE NORTHLAND THIS AFTERNOON HAS ALLOWED FOR MOSTLY
SUNNY TO PARTLY CLOUDY SKIES AND TEMPS TO WARM INTO THE 70S TO
EVEN A FEW LOCATIONS IN THE 80S. AT 300 PM...THE DULUTH AIRPORT
HAD REACHED 78 DEGREES. THIS IS THE WARMEST READING AT DULUTH THIS
YEAR AND THE FIRST TIME KDLH HAS BEEN ABOVE 75 DEGREES SINCE MARCH
17 TH.

FORECAST FOCUS ON POPS THROUGH THURSDAY NIGHT. TONIGHT THE REGION
WILL BE POSITIONED BETWEEN A COLD FRONT SLIDING SOUTH OVER
MANITOBA/ONTARIO CANADA...AND A WARM FRONT LIFTING INTO THE SRN
ZONES. LATEST SHORT RANGE MODELS ARE SUGGESTING ANY SHOWERS
ASSOCIATED WITH THE COLD FRONT REMAIN TO THE NORTH OF THE CWA IN
CANADA THIS EVENING. MEANWHILE...THE SHOWERS AND TSTMS IN
RESPONSE TO THE WARM FRONT WILL TRACK NORTH OVER THE REGION
GENERALLY AFTER MIDNIGHT. KEPT BROAD BRUSH CHC/SCT WORDING POPS
THURSDAY DUE TO UNCERTAINTY IN TIMING AND PLACEMENT OF
BOUNDARIES/QPF. MODELS ARE STRUGGLING TO WORK OUT THE DETAILS IN
THE SFC FEATURES AND SHOW LARGE RUN TO RUN CHANGES THROUGH
THURSDAY NIGHT.

MODELS ARE IN AGREEMENT HOWEVER NORTHEAST WINDS AROUND 20 MPH
OVER LAKE SUPERIOR WILL RESULT IN A STRONG LAKE BREEZE THURSDAY.
AFTERNOON TEMPERATURES WILL VARY GREATLY ACROSS NORTHEAST
MINNESOTA AND NORTHERN WISCONSIN...FROM AROUND 50 NEAR LAKE
SUPERIOR...TO THE 70S INLAND. AS THE LAKE BREEZE ADVANCES WEST AND
SOUTH DURING THE DAY...EXPECT FALLING TEMPERATURES AND INCREASING
WINDS OUT OF THE NORTHEAST. IT IS DIFFICULT TO SAY HOW FAR SOUTH
OVER NORTHERN WISCONSIN INTO THE WARM AIR THE LAKE BREEZE WILL
PUSH BUT LATEST MODELS ARE SHOWING THE SFC BOUNDARY MAKES IT ALL
THE WAY OUT OF THE DLH CWA BY 21Z THURS.

EXTENDED...FRIDAY THROUGH WEDNESDAY...
THERE WILL BE A SERIES OF SHORTWAVES AFFECTING THE FORECAST AREA
THROUGH THE WEEKEND. THIS WILL GIVE THE REGION A POSSIBILITY OF
RAIN SHOWERS TROUGH SUNDAY EVENING. THE STRONGEST SHORTWAVE WILL
PASS THROUGH CENTRAL MINNESOTA WITH THE BEST CHANCE FOR RAIN SOUTH
OF HIGHWAY 2 ON SUNDAY. THE ZONAL FLOW THAT HAS BEEN OVER THE
REGION THIS WEEK WILL BREAK DOWN AND MORE TROUGH-ENHANCED PATTERN
WILL DEVELOP AT THE BEGINNING OF NEXT WEEK. THERE WILL BE A WEAK
SHORT WAVE BRINGING A POSSIBILITY FOR RAIN ON TUESDAY AND
WEDNESDAY. MODELS INDICATE A COOLING TREND BEGINNING MID-WEEK AND
CONTINUING INTO NEXT WEEKEND.

PREV DISCUSSION... /ISSUED 1227 PM CDT WED MAY 2 2012/

AVIATION...VFR CONDITIONS ACROSS DLH/HIB/BRD TAFS SITES WITH MVFR
CIGS AT HYR/INL TAFS SITES. THE CONDITIONS WILL IMPROVE TO VFR
CONDITIONS BY MID-AFTERNOON AT THOSE SITES. THE VFR CONDITIONS WILL
CONTINUE INTO THE EVENING HOURS. AN UPPER LEVEL DISTURBANCE WILL
AFFECT OVERNIGHT INTO THURSDAY. CONDITIONS WILL DECREASE TO MVFR
AT MOST SITES WITH IFR IN SHOWERS AND THUNDERSTORMS. AN AREA OF
WEAK HIGH PRESSURE WILL BUILD INTO THE REGION BY MIDDAY THURSDAY
IMPROVING THE CONDITIONS TO VFR AT ALL SITES.

&&

.POINT TEMPS/POPS...
DLH  59  44  58  40 /  50  20  20  30
INL  63  42  60  42 /  50  20  20  20
BRD  72  50  65  46 /  40  10  30  40
HYR  75  52  64  44 /  50  20  20  30
ASX  62  45  58  41 /  50  30  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...GSF
Hazardous weather outlook, May 2, 2:39 PM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
339 PM CDT WED MAY 2 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
339 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS MUCH OF OF THE
NORTHLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE FOUND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-031030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
339 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE FOUND THURSDAY.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 2, 11:19 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1219 AM CDT THU MAY 3 2012

MNZ010-018-025-030600-
KOOCHICHING-NORTH CASS-NORTH ITASCA-
1219 AM CDT THU MAY 3 2012

...STRONG THUDNERSTORM NEAR CASS LAKE...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH A HISTORY OF PRODUCING HAIL NEAR CASS
LAKE...MOVING NORTHEAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  SCHLEY BY 1220 AM...
  DIXON LAKE BY 1245 AM...
  SQUAW LAKE AND ALVWOOD BY 1250 AM...

THE STORM WILL ALSO MOVE JUST WEST OF LAKE WINNIBIGOSHISH.

THE STORM PRODUCED PEA SIZE HAIL FOR FIVE MINUTES JUST WEST OF THE
CASS COUNTY LINE ON COUNTY ROAD 16 IN HUBBARD COUNTY.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4742 9464 4742 9443 4763 9443 4786 9418
      4772 9390 4724 9451 4733 9469 4738 9468

CLC
Special weather statement, May 2, 11:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1236 AM CDT THU MAY 3 2012

MNZ019-026-035-037-030615-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN AITKIN-SOUTH
ITASCA-
1236 AM CDT THU MAY 3 2012

...STRONG STORM MOVING THROUGH SOUTHERN ST. LOUIS COUNTY...

AT 1233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLOODWOOD...MOVING NORTHEAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  MEADOWLANDS...        ELMER...              CULVER...
  PAYNE...              KELSEY...             ALBORN...
  TOIVOLA...            PROSIT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4726 9273 4698 9238 4677 9294 4695 9318

SENGENBERGER
Special weather statement, May 3, 12:06 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
106 AM CDT THU MAY 3 2012

MNZ025-033>035-030630-
CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH CASS-
106 AM CDT THU MAY 3 2012

...STRONG STORMS MOVING THROUGH CASS AND CROW WING...

AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWANBURG...MOVING NORTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  WABEDO...             LONGVILLE...          INGUADONA...
  EMILY...              THUNDER LAKE...       LAURA LAKE...
  WASHBURN LAKE...      OUTING...             LITTLE PINE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4713 9395 4669 9356 4657 9426 4684 9452

SENGENBERGER

The radar

The Duluth radar (KDLH), 146 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
May 3, 12:15 AM CST
Where
Crow Wing County, 0.84 mi SE of Cross Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.660, -94.110

Numerous trees were blown down along County Roads 3, 103, and also 120.

Thunderstorm Wind, Crow Wing

When
May 3, 12:20 AM CST
Where
Crow Wing County, 1.58 mi ENE of Cross Lake
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.680, -94.090

Ten trees were snapped off and two others uprooted at a USACE camp ground. Several other trees were blown down on structures around the camp.

Hail, St. Louis

When
May 3, 2:50 AM CST
Where
St. Louis County, 6.21 mi SSW of Pequaywan Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.090, -91.980

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381078, 381079, 381077.